Missouri, 2008Flash Flood in Missouri, July 6, 2008
July 6, 2008 · NWS SGF · 1 event in 1 county or zone
A thunderstorm slowly tracked north to south directly along the Little Sugar Creek Basin. The creek responded by flooding rural lowlands across southern and central McDonald County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm slowly tracked north to south directly along the Little Sugar Creek Basin. The creek responded by flooding rural lowlands across southern and central McDonald County. Camp grounds along the creek south and east of Pineville were evacuated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 10:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 10:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT SAT JUL 5 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
SCATTERED CONVECTION ACROSS FAR SOUTHWEST MISSOURI LATE THIS
EVENING HAS BEEN AIDED BY OUTFLOW BOUNDARY THAT PROPAGATED NORTH
FROM THE CONVECTIVE CLUSTER OVER NORTHWEST ARKANSAS. THIS BOUNDARY
HAS BEEN INTERACTING WITH RESIDUAL INSTABILITY. LATEST RUC MODEL
ANALYSIS INDICATES THIS ACTIVITY WILL DIMINISH THE NEXT COUPLE OF
HOURS. HOWEVER CANNOT RULE ADDITIONAL ISOLATED DEVELOPMENT
OVERNIGHT WITH REMNANT BOUNDARIES AND MODEST LOW LEVEL JET. WILL
HAVE TO MONITOR CONVECTION OVER NEBRASKA AS IT COULD APPROACH THE
AREA SUNDAY MORNING.
FOSTER
&&
.DISCUSSION...
PRECIPITATION / STORM INTENSITY THIS EVENING WAS THE INITIAL
FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS. MIXED LAYER CAPE
VALUES HAVE INCREASE TO 2500 J/KG ALONG AND SOUTH OF THE WARM
FRONT. THE FRONT EXTENDS FROM AROUND NEVADA TO BULL SHOALS LAKE. A
WEAK MCV DIVING SOUTH OUT OF NORTHEAST KANSAS MAY TRIGGER CONVECTION
WITHIN THE NEXT FEW HOURS. WILL FOLLOW THE MAVS POPS RATHER CLOSELY
THIS EVENING WITH MAINLY SLIGHTS GOING. GIVEN THE MAGNITUDE OF
INSTABILITY COMBINED WITH MODEST SHEAR...STRONG TO MARGINALLY SEVERE
STORMS CAN NOT BE RULED OUT.
UPPER RIDGE CENTER MOVES INTO LOWER MS VALLEY MONDAY BEFORE
FLATTENING AS ZONAL FLOW EVOLVES. TEMPERATURES AS A RESULT WILL BE
ON AN UPSWING...THOUGH HAVE CUT HIGHS AGAIN ON MONDAY GIVEN WET
SOILS AND GREEN VEGETATION.
MODELS REMAIN CONSISTENT WITH TIMING AND POSITIONING OF SURFACE
FRONT DESCENDING INTO CENTRAL PLAINS ON MONDAY...AND EVENTUALLY THEN
THROUGH THE FORECAST AREA TUESDAY. WILL NEED TO WATCH FOR
ADJUSTMENTS THOUGH MCS ACTIVITY EXPECTED TO INITIATE NORTH OF
MISSOURI MONDAY NIGHT WITH FLOW KEEPING FORECAST AREA DRY UNTIL
TUESDAY.
...LONG TERM (WED - SAT)...
MEDIUM RANGE PERIOD BEGINS WITH GFS/ECMWF PUSHING SURFACE FRONT
SOUTHWARD INTO ARKANSAS AS GREAT LAKES SHORTWAVE EXITS EAST ON
WEDNESDAY. SOLUTION THOUGH DIVERGES BY FRIDAY WITH ECMWF CONSERVING
ENERGY AND DIGGING A NEW NORTHWEST TROF...WHILE GFS BREAKS FLOW INTO
TWO WAVES. DESPITE THIS...BOTH MODELS SIMILAR IN TIMING OF LEE
TROFING AND ASSOCIATED RETURN FLOW OF MOISTURE. WITH A CAPPED
ENVIRONMENT IN MIND...HAVE OPTED TO KEEP POPS LOW THROUGHOUT THE END
OF THE WORKWEEK UNTIL FOCUS BECOMES EVIDENT. WHAT WILL BE NOTED WILL
BE CONTINUED SEASONABLY WARM BUT NOT HOT CONDITIONS WITH DEW POINTS
HOLDING IN THE 60S FOR THE MOST PART.
RUNNELS
&&
.AVIATION...
VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH SUNDAY. WILL INCLUDE SOME THUNDER IN THE
VICINITY OF THE TERMINALS WITH ONGOING ACTIVITY. VARIABLE VFR
CEILINGS ARE EXPECTED THROUGH THE NIGHT AND SUNDAY. ISOLATED
STORMS MAIN IMPACT THE TERMINAL VICINITIES ON SUNDAY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 5, 7:06 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT SAT JUL 5 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
806 PM CDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
DISCUSSION:
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NEAR THE
ARKANSAS BORDER. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS IN ANY STORM THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION BY LATE
MONDAY NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, Jul 5, 10:05 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT SAT JUL 5 2008
MOZ094-102-060500-
LAWRENCE MO-BARRY MO-
1105 PM CDT SAT JUL 5 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BARRY AND SOUTH CENTRAL
LAWRENCE COUNTIES UNTIL MIDNIGHT CDT...
AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF VERONA...OR 7 MILES SOUTHWEST
OF AURORA...MOVING SOUTHEAST AT 4 MPH.
THIS STORM WILL BE NEAR...
7 MILES SOUTHWEST OF AURORA BY 1120 PM CDT.
THE TOWNS OF PLEASANT RIDGE...MCDOWELL AND MADRY ARE IN THE PATH OF
THIS STORM.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
FOSTER
Flash Flood, McDonald
- When
- July 6, 1:00 AM CST to 3:00 PM CST
- Where
- McDonald County, 0.95 mi WNW of Caverna to 0.84 mi SSE of Havenhurst
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.504, -94.296
The Little Sugar Creek flooded lowlands across southern and central McDonald County. A few campgrounds along the creek were evacuated due to the rising water levels.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115324.